Pharmacokinetic interactions of drugs with St John's wort.J Psychopharmacol. 2004 Jun; 18(2):262-76.JP
There is a worldwide increasing use of herbs which are often administered in combination with therapeutic drugs, raising the potential for herb-drug interactions. St John's wort (Hypericum perforatum) is one of the most commonly used herbal antidepressants. A literature search was performed using Medline (via Pubmed), Biological Abstracts, Cochrane Library, AMED, PsycINFO and Embase (all from their inception to September 2003) to identify known drug interaction with St John's wort. The available data indicate that St John's wort is a potent inducer of CYP 3A4 and P-glycoprotein (PgP), although it may inhibit or induce other CYPs, depending on the dose, route and duration of administration. Data from human studies and case reports indicate that St John's wort decreased the blood concentrations of amitriptyline, cyclosporine, digoxin, fexofenadine, indinavir, methadone, midazolam, nevirapine, phenprocoumon, simvastatin, tacrolimus, theophylline and warfarin, whereas it did not alter the pharmacokinetics of carbamazepine, dextromethorphan, mycophenolic acid and pravastatin. St John's wort decreased the plasma concentration of the active metabolite SN-38 in cancer patients receiving irinotecan treatment. St John's wort did not alter the pharmacokinetics of tolbutamide, but increased the incidence of hypoglycaemia. Several cases have been reported that St John's wort decreased cyclosporine blood concentration leading to organ rejection. St John's wort caused breakthrough bleeding and unplanned pregnancies when used concomitantly with oral contraceptives. It also caused serotonin syndrome when coadministered with selective serotonin-reuptake inhibitors (e.g. sertaline and paroxetine). Both pharmacokinetic and pharmacodynamic components may play a role in these interactions. Because the potential interaction of St John's wort with other drugs is a major safety concern, additional systematic research on herb-drug interactions and appropriate regulation in herbal safety and efficacy is needed.